Iowa, 2006

Hail and Damaging Winds in Iowa, September 16 to 17, 2006

September 16 to 17, 2006 · NWS DMX · 34 events in 19 counties and zones

A very dynamic situation set up for the afternoon of the 16th into the early morning hours of the 17th. An upper level low pressure area lifted northeast across the northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
$97,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic situation set up for the afternoon of the 16th into the early morning hours of the 17th. An upper level low pressure area lifted northeast across the northern Plains. A strong upper level jet lifted northeast on the east side of the upper low with wind speeds in the jet in the 80 to 100 kt range. Meanwhile, a surface cold front approached Iowa from the northwest. The airmass became quite unstable in front of the cold front as a broad fetch of warm and moist air overspread the state. High temperatures reached the mid 80s to mid 90s, with dew point readings in the mid 60s to low 70s. By evening, the lifted index values were in the -3 to -6 C. range with 2000 to 3000 J/kg of CAPE. Plenty of moisture was available with precipitable water values in the 1.5 to 2 inch range. The effective shear in the zero to 3 km range was near 60 kts. Thunderstorms fired very late in the afternoon to the west of the CWA and advanced into Iowa. Initially, the storms were somewhat discreet, though severe weather remained limited. Parameters were favorable with the LCL in the 800 to 1200 meter range, CAPE in the -10 to -30 C. layer was around 400 J/kg, and the downdraft CAPE was in the 1000 to 1500 J/kg range. Large hail was not realized, with spotty reports of hail to nickel size received. One of the main reasons for the lack of large hail reports is the fact that the freezing level just ahead of the line was 16,800 feet. As the evening progressed, the storms became more linear and began to produce high winds. There were numerous reports of winds in excess of 50 MPH all along the line. In addition several locations reported severe wind speeds in the 60 to 70 MPH range. The strongest wind occurred in the Fontanelle area of Adair County with a wind gust of 76 MPH. High winds north of Fontanelle downed 6 power poles and severely damaged the front porch of a house and damaged 2 barns. For the most part, damage was limited to trees and spotty crop damage. Thunderstorms trained over parts of western Iowa. In Cass County, thunderstorms produced from 2 to 4 inches of rain in the Atlantic area, causing urban flooding between 2300 on the 16th and 0100 on the 17th. Water shot into the air 2 to 3 feet from the storm sewers and one street buckled due to the water pressure. Damage was around $50,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 1:50 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 16, 1:50 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT SAT SEP 16 2006

.DISCUSSION...

ACTIVE WEATHER EXPECTED ACROSS PLAINS AND MIDWEST NEXT 24 HOURS.
MORNING SFC MAP SHOWS DIFFUSE TROUGH WITH MULTIPLE WEAK LOWS OVER
WESTERN PLAINS WITH LLVL MOISTURE ALREADY STREAMING NORTH INTO SC
NEBRASKA ATTM AHEAD OF IMPRESSIVE DRY LINE. WINDS REMAIN SSE OVER IA
WITH DEW POINTS IN THE MID 50S TO NEAR 60 F INCREASING TO MID TO UPR
60S BY TNT. ALOFT CONTINUE TO HAVE INCREASING WIND FIELDS FROM H700
TO H500 WITH WINDS IN THE 50-70 KT RANGE OVR WESTERN IA AND AREAS
NORTHWEST OF THERE.  MAIN UPPER LEVEL FEATURE STILL OVER ROCKIES
WITH 90-120 KT JET INCREASING EASTWARD. 12Z H300 ANALYSIS SHOWS AREA
OF BEST DIFFLUENCE OVER EASTERN SD...SW MINNESOTA...AND NW IA.

SHORT TERM...MODELS AT ODDS WITH OVERALL PROGRESSION OF TNTS EVENT
FOR THE CWA...HOWEVER FEEL THAT SPC 00Z RUN OF WRF AND GFS BOTH HAVE
A BETTER HANDLE ON EVOLUTION OF CONVECTION AS COLD FRONT TREKS
ACROSS THE STATE. SHEAR WITH SYSTEM IS IMPRESSIVE TONIGHT OVER THE
UPPER MIDWEST WITH SEVERE STORMS LIKELY OVER SD/MN FOLLOWED BY LINE
FILLING IN ACROSS WESTERN IA THIS EVENING. BEST THREAT FOR TORNADOES
APPEAR TO BE WEST OF AN ALGONA...FORT DODGE...AUDUBON LINE BEFORE 9
PM WITH MORE LINEAR CONVECTION TAKING OVER AS NIGHT PROGRESSES.
STILL HAVE POTENTIAL FOR STRONG WINDS AND HAIL THROUGH LATE THIS
EVENING AS STORMS EXPECTED TO MOVE EAST AT 40-50 MPH AS FRONT PASSES
EAST. THOUGH NOT THE MAIN THREAT...SOME HEAVY RAINERS ARE ALSO
POSSIBLE WITH A QUICK 1 INCH RAINFALL WITH SOME OF THE STORMS. MOST
COUNTY FFG GUIDANCE ABOVE THESE AMOUNTS AT 2-3 IN SO ANY ISSUES WILL
MAINLY BE URBAN/SMALL STREAM IF ANY. ATTM...BEST DYNAMICS FOR SIG
TOR THREAT REMAIN NW OF CWA THIS EVENT BUT FAR NORTHWEST CORNER
STILL HAS POTENTIAL FOR SOME. AFTER PASSAGE OF FRONT...MUCH COOLER
WEATHER STILL IN STORE FOR STATE. MODELS INDICATING COLD POOL
FARTHER NORTH WITH POTENTIAL FOR SHOWERS MAINLY NORTH OF HIGHWAY 20.
COLDER AIR TO SETTLE ACROSS REGION FOR TUES/WED MORNING WITH SOME
FROST POTENTIAL WED MORNING LOW LYING AREAS NORTH OF HIGHWAY 20.

LONG TERM...EXPECT ACTIVE WEEK WITH ADDITIONAL SYSTEMS ADVECTING
THROUGH FLOW WED THROUGH FRIDAY. COLDER TEMPERATURES TO CONTINUE
INTO LATE WEEK. GFS LOOKS TOO FAST AGAIN BY LATE WEEK. WENT WITH
GEM/EURO WITH SYSTEM BRINGING IN COLDER AIR OVER WEEKEND. NO MAJOR
CHANGES MADE TO EXTENDED OTHER THAN INCREASING CHANCES FOR SHOWERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 16, 2:45 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SAT SEP 16 2006

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-171100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
345 PM CDT SAT SEP 16 2006

...WIDESPREAD SEVERE WEATHER ACROSS WESTERN PORTIONS OF IOWA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND WEST OF U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA DURING THE
EVENING HOURS. SEVERE STORMS ARE EXPECTED WITH LARGE HAIL TO 2
INCHES IN DIAMETER...WINDS IN EXCESS OF 60 MPH AND A FEW
TORNADOES. INDIVIDUAL STORMS WILL BE MOVING FROM 40 TO 50 MPH TO
THE NORTHEAST. THE GREATEST THREAT WILL BE FROM 6 PM TO 10 PM.
HEAVY RAINS MAY ALSO OCCUR WITH SOME LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH
OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE
EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING ACROSS THE AREA.
BE PREPARED FOR FAST MOVING STORMS IN EXCESS OF 40 MPH.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-171100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF U.S. HIGHWAY 169.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA LATER THIS
EVENING INTO THE OVERNIGHT. DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOCALIZED
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROST REMAINS A POSSIBILITY ON WEDNESDAY MORNING ALONG AND NORTH
OF HIGHWAY 30. IN ADDITION...SOME NON SEVERE THUNDERSTORMS ARE
EXPECTED ON FRIDAY ACROSS MOST OF CENTRAL IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO THE
OVERNIGHT AS STORMS MOVE THROUGH CENTRAL IOWA.

COGIL

The radar

The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 16, 8:15 PM CST
Where
Crawford County, Denison
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -93.133

Thunderstorm Wind, Crawford

When
September 16, 8:55 PM CST
Where
Crawford County, Manilla
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
40.617, -94.350

Hail, Kossuth

When
September 16, 8:55 PM CST
Where
Kossuth County, Algona
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.067, -94.233

Hail, Kossuth

When
September 16, 8:57 PM CST
Where
Kossuth County, 2 mi S of Algona
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -94.233

Hail, Kossuth

When
September 16, 9:02 PM CST
Where
Kossuth County, 2 mi S of Algona
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.033, -94.233

Thunderstorm Wind, Calhoun

When
September 16, 9:40 PM CST
Where
Calhoun County, Jolley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -95.350

Thunderstorm Wind, Pocahontas

When
September 16, 9:50 PM CST
Where
Pocahontas County, Laurens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.883, -95.250

Thunderstorm Wind, Carroll

When
September 16, 10:00 PM CST
Where
Carroll County, Templeton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -94.950

Thunderstorm Wind, Carroll

When
September 16, 10:00 PM CST
Where
Carroll County, 2 mi SE of Templeton
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -94.917

Thunderstorm Wind, Crawford

When
September 16, 10:00 PM CST
Where
Crawford County, Deloit
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -94.717

Hail, Carroll

When
September 16, 10:01 PM CST
Where
Carroll County, Dedham
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.900, -94.817

Thunderstorm Wind, Carroll

When
September 16, 10:04 PM CST
Where
Carroll County, Dedham
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.900, -94.817

Thunderstorm Wind, Humboldt

When
September 16, 10:10 PM CST
Where
Humboldt County, Dakota City
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -93.817

Thunderstorm Wind, Audubon

When
September 16, 10:12 PM CST
Where
Audubon County, 2 mi N of Audubon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -94.933

Thunderstorm Wind, Carroll

When
September 16, 10:16 PM CST
Where
Carroll County, 1 mi N of Manning
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -94.733

Thunderstorm Wind, Calhoun

When
September 16, 10:20 PM CST
Where
Calhoun County, Lake City
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -95.317

Thunderstorm Wind, Greene

When
September 16, 10:53 PM CST
Where
Greene County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -94.217

Hail, Hamilton

When
September 16, 11:10 PM CST
Where
Hamilton County, Webster City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
42.850, -94.850

Thunderstorm Wind, Boone

When
September 16, 11:15 PM CST
Where
Boone County, Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.467, -93.817

Thunderstorm Wind, Hamilton

When
September 16, 11:31 PM CST
Where
Hamilton County, Williams
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Crop damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -93.883

Thunderstorm Wind, Franklin

When
September 16, 11:45 PM CST
Where
Franklin County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -92.950

Thunderstorm Wind, Adair

When
September 16, 11:51 PM CST
Where
Adair County, Fontanelle
Measured
66 kt (76 mph) measured gust
Property damage
$10,000
Crop damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.483, -93.550

Thunderstorm Wind, Adair

When
September 16, 11:55 PM CST
Where
Adair County, 2 mi N of Fontanelle
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -93.600

Thunderstorm Wind, Adair

When
September 16, 11:55 PM CST
Where
Adair County, Fontanelle
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.333, -94.567

Thunderstorm Wind, Union

When
September 17, 12:06 AM CST
Where
Union County, Creston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.300, -94.567

Thunderstorm Wind, Ringgold

When
September 17, 12:15 AM CST
Where
Ringgold County, 2 mi NE of Redding
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.300, -94.567

Thunderstorm Wind, Dallas

When
September 17, 12:29 AM CST
Where
Dallas County, Perry
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -94.367

Thunderstorm Wind, Madison

When
September 17, 12:40 AM CST
Where
Madison County, St Charles
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -95.067

Thunderstorm Wind, Boone

When
September 17, 12:47 AM CST
Where
Boone County, Boone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.833, -94.117

Thunderstorm Wind, Story

When
September 17, 1:00 AM CST
Where
Story County, Story City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -93.883

Thunderstorm Wind, Story

When
September 17, 1:03 AM CST
Where
Story County, Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -93.600

Thunderstorm Wind, Hamilton

When
September 17, 1:05 AM CST
Where
Hamilton County, Randall
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -94.383

Thunderstorm Wind, Marion

When
September 17, 1:52 AM CST
Where
Marion County, Pella
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.033, -93.617

Thunderstorm Wind, Appanoose

When
September 17, 2:00 AM CST
Where
Appanoose County, 3 mi SW of Cincinnati
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -92.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534199, 5534211, 5534784, 5534785, 5534182, 5534200, 5534212, 5534183, 5534184, 5534201, 5534185, 5534186, 5534205, 5534187, 5534203, 5534202, 5534206, 5534236, 5534188, 5534189, 5534198, 5534190, 5534208, 5534209, 5534191, 5534210, 5534192, 5534204, 5534193, 5534194, 5534195, 5534207, 5534196, 5534197.